1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Treating the high after the low

Discussion in 'Ask A Question' started by Isobel94, May 22, 2013.

  1. LittleWolf

    LittleWolf · Well-Known Member

    Messages:
    677
    Likes Received:
    18
    Trophy Points:
    38
    Also quite a few people have mentioned their levels go nuts when on their period. I haven't reliably been able to test this as I have Polycystic Ovary Syndrome and Endo so take continuous birth control to avoid periods altogether. Though I do have crazy heavy breakthrough bleeding now and then, where I would just stop taking the pill until the bleeding stops maybe 2 weeks later. Might try testing in that period of time. Pun intended.

    I had a look of autosomal dominant which is another way of saying MODY which has many types. The explanation you gave of the cause of diabetes didn't necessarily match the characteristics of MODY but I found a lot of evidence pointing to hypoglycaemia being a precursor to diabetes

    I was chronically hypoglycaemic and corrected with lots of sugar as you know. BUT I'm also insulin resistant (acanthus is nigricans and PCOS) despite being lean which isn't a typical feature of MODY whose insulin production doesn't kick in until roughly 7.8 mmol and liver wants to keep them above 6 mmol which sounds sort of like me... Maybe my pancreas is busy compensating for resistance in the background 24/7 keeping me just above normal levels, then struggling to keep up when I eat not kicking in until high numbers only the same sort of range is produced by insulin resistance rather than an a lack of insulin production. Looks the same on the surface- different means of producing the same patterns?

    My head is spinning. Maybe I should just wait for my diagnosis based on HbA1c then push the doctor to do antibody tests.

    How are you doing lately? Managed to stop the swings at all?


    Sent from the Diabetes Forum App
     
  2. Isobel94

    Isobel94 · Well-Known Member

    Messages:
    71
    Likes Received:
    2
    Trophy Points:
    28
    The crazy evening lows aren't happening any more, which is good. Probably because I'm not fully developed yet (I'm 18), that I don't have clear patterns... my patterns keep changing, but all I can do is keep up!

    I can truly testify that a diabetic woman's levels will go haywire at certain times of the month, but it can vary from woman to woman. Around day 12-13 I start to get a bit wobbly and will have spikes, which will again happen at day 17-18, and I also have spikes right before and after my period as well. I am keeping my lantus the same to try and see where I go high and where I don't during the month so that next month I can say "12 units on day 12" and so on. Supposedly birth control should stop this from happening but I think I've just got an awkward set of hormones. I feel it's mainly the hormones that get me, not what I eat, so it can be quite frustrating.

    I do have rather a heavy flow myself, even when on the Pill (it's a light one, though). Before I was on the Pill I had awful period pains, just awful, but now it's better. They do say PCOS and diabetes are related, and I believe my aunt who has it (different one) is diabetic even though she says her blood sugar only rises when she eats certain foods such as chocolate. She did the glucose tolerance test and her sugars were up at 22 mmol/l. Do wait and see if there's a diagnosis. Did they ask you to do a glucose tolerance test? That's how my Dad found out he had it, think he was around 16 mmol/l.

    At the end of the day, you know your body best, and you know yourself when something isn't right. Pay attention to your body, it usually tells you when it's having a hard time :D. Keep in touch with the doctor and don't forget to enjoy life. Learn what your body does and then roll with it. It might take time and medication (I'm still a work in progress here, indeed lots of people are ;) ), but it'll be worth it!

    Best of luck,

    Izzy.
     
  3. lilyfleur

    lilyfleur Type 1 · Well-Known Member

    Messages:
    59
    Likes Received:
    110
    Trophy Points:
    73
    Hi Izzy,
    Do you adjust your insulin depending on the food that you eat? Or do you just take the same amount of insulin for breakfast everyday, for dinner everyday and tea everyday etc?
    If you have a hypo before bed and wake up at 15-17mmol/L then 2 dextrose and 2 rich tea is probably too much to treat the hypo. Most people find that 2-3 dextrose tablets are enough whether they're 3.8mmol or 2.2mmol (because 3 dextrose tablets should raise your blood glucose by around 3mmol). Secondly, it's best to only have rapid acting carbs to treat a hypo (eg dextrose tablets, small glass of Lucozade, glugogel etc) and not to have things like biscuits or fruit as well- only because the biscuits and fruit can actually slow the digestion of the dextrose so you could find you feel low for much longer. If you're treating a hypo and aren't planning on having a meal for a few hours after, it's a good idea to take the rapid acting carbs, test again after about 15 mins to see if your blood sugars have come up, and then when they have, have a snack like the fruit or biscuit then.

    Kind Regards,

    Sarah
     
  4. Isobel94

    Isobel94 · Well-Known Member

    Messages:
    71
    Likes Received:
    2
    Trophy Points:
    28
    Hi Sarah,

    Yes, I'm the type of person who can eat similar and the same foods everyday and therefore takes the same amount of insulin everyday at different times. I find it's just easier that way, for me.

    My lows are caused by exercise. I have tried reducing my insulin when I knew I would be exercising, but that has led to highs, though it's still something I'm tinkering with. In most cases my low prevention method is to have two-three Rich Tea biscuits or Digestives (around 30g carbs). I test before I go out, and test when I'm back, and usually I'm around the same as before I went out, if a little higher (but at least I prevented a low!).

    Sometimes though I do have the odd low, despite having eaten some carbs before exercise, or, lo and behold, having a slight high before exercise and deciding not to take insulin because of it.

    I really like your suggestion of treating the low with simple carbohydrates initially then having complex carbs when the sugar levels have returned to normal. I have never thought of it that way, but when it's a number of hours before a meal it seems like the best thing to do :). Though I'm slightly worried about just having my dextrose in response to a low. Would that not cause my sugar levels to rise quickly and then fall quickly? Would I not need something carby to keep my afloat?

    Thank you for the advice, much appreciated.


    Izzy,
     
  5. lilyfleur

    lilyfleur Type 1 · Well-Known Member

    Messages:
    59
    Likes Received:
    110
    Trophy Points:
    73
    Hi, I don't know if you'll see this now, I didn't get a notification to tell me you'd responded so I apologise for the very late reply!
    It is possible your blood glucose could rise and drop again relatively quickly after taking simple carbs such as glucotabs, though I think that varies from person to person (I don't need the slow acting carbs too, they'd push me higher later on), but if you were to drop low again after the glucotabs get out of your system, it wouldn't happen within 15 mins of eating the glucotabs. That's why I find it useful to test then- if my glucose levels are up but say only to 5, I'd have about 10g of slower release carbs to ensure I'm not still dropping. If after 15 mins I'm say 9.5, I'd not eat anything else, but test again an hour later if I'm not eating a meal anytime soon. It's a bit of a pain in the arse at first but after a couple of times you realise what works for you and then you generally know whether you need the slow acting carbs too Plus it depends on the circumstances of the hypo- if I still have active insulin (so it's less than 2 and a half hours since last insulin injection) I'd eat something slow release as well, because the chances are my blood glucose is still coming down. If it's been 6 hours since last injection and I'm only just having a hypo, it's probably come on very gradually in which case the short acting carbs would be enough. If it was caused by exercise, and the exercise was within the last 2 hours, I'd either take the glucotabs and reduce my basal rate (on insulin pump) or if not on a pump then definitely eat some slow acting carbs too, but like I said, best to allow 15 mins for the quick acting carbs to work first, so that you don't slow down their absorption!
    It's a lot to think about I know, and you've probably got it sorted months ago by now haha but if not I hope this helps!


    Sent from the Diabetes Forum App
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook